In this video, we are going to talk about the complications of diabetes. So this includes hypoglycemia, DKA, HHS, as well as some of the chronic complications of diabetes. So they're going to be some important critical care topics here that you'll definitely need to know.
Let's first talk about hypoglycemia. That is defined as a blood glucose level under 70 mg/dL.
What are some causes of hypoglycemia in diabetes patients? Well, if they have excess insulin, that can definitely cause hypoglycemia. If they skip a meal or just decrease their food intake, that can also cause hypoglycemia. Other causes include exercise, as well as excess alcohol.
The signs and symptoms of hypoglycemia are important to remember. And those are all here on the back of card 46 [of the Medical-Surgical Flashcard deck]. So those include hunger, irritability, confusion, diaphoresis, headache, shakiness, blurred vision, pale, cool skin, and decreased level of consciousness that could progress into a coma.
Regarding the skin, you remember when we were talking about hyperglycemia, I was like, "If the skin is warm and dry, sugar's high." With hypoglycemia, if the skin is cold and clammy you need some candy. So cold and clammy skin is definitely a sign of hypoglycemia.
In terms of nursing care of a patient with hypoglycemia, if that patient is conscious and their blood sugar levels are under 70, you can give them 15 grams of a readily absorbed carbohydrate. So this can be a half a cup of juice or soda or like eight ounces of milk. Then you're going to want to recheck their blood glucose in about 15 minutes. If their blood glucose level is still under 70, then you'll want to give them another dose of carbohydrates, so some more juice or soda or milk. And then, again, recheck. Once their blood glucose level is over 70, then you want to provide the patient with a snack that contains both a protein and a carbohydrate.
For your unconscious patient, you're going to want to provide glucagon through the IM or subcutaneous route. So my little saying to remember glucagon is, "When the glucose is gone, your patient needs glucagon." So if, after you give the glucagon, your patient has not regained consciousness within 10 minutes, then you're going to give them another dose of glucagon. Once your patient has regained consciousness and can safely swallow, then you can provide them a snack at that point. I will warn you that glucagon does cause nausea and vomiting so once your patient is conscious, you want to not only make sure they can safely swallow, you're going to also want to make sure that they're not going to just vomit up whatever snack you give them. So just something to keep an eye on.
Now let's talk about DKA, which is diabetic ketoacidosis. This is a life-threatening complication of diabetes that causes increased blood glucose levels as well as ketones in the blood and urine. It is definitely more common with Type 1 diabetics, and it has a rapid onset.
So some of the risk factors associated with DKA include an infection or illness, as well as stress and untreated or undiagnosed Type 1 diabetes. So often at the hospital, patients will show up with DKA at the emergency room and that is the first time that they find out that they have Type 1 diabetes.
In terms of the signs and symptoms, because the patient will have hyperglycemia, we're going to see the same signs and symptoms that I talked about in my previous video associated with hyperglycemia. So this includes the three Ps-- so polydipsia, polyphagia, polyurea, as well as weight loss, fruity breath odor, Kussmaul respirations, and dehydration.
Labs are going to be important to know how to differentiate DKA from HHS. So with DKA, blood glucose will be elevated over 300. And you will have ketones in the urine as well as the blood. That is different than HHS. HHS will actually have higher levels of blood glucose, often over 600. And there will be no ketones in the urine or blood.
Also with DKA, we're going to see metabolic acidosis present in the patient, as well as hyperkalemia. And anytime we have an abnormality in potassium levels, either too high or too low, the patient is at risk for life-threatening dysrhythmias. So when you see the word DKA, K is in the middle and that will help you to recall that you need to closely monitor the patient's potassium levels because they're going to be really high and that can definitely cause some life-threatening dysrhythmias, like I said.
Now moving on to HHS. HHS stands for hyperglycemic hyperosmolar state. With HHS, we have very high glucose levels as well as severe dehydration. HHS has a more gradual onset and it is definitely more common with Type 2 diabetic patients. So if you look at the initials HHS, there are two Hs, which will hopefully remind you that HHS is more common with Type 2 diabetes.
Some of the causes and risk factors associated with this condition include older age, inadequate fluid intake, decreased kidney function, as well as infection and stress.
Signs and symptoms of HHS will include the signs and symptoms of hyperglycemia, which we've talked about a lot, in addition to the signs and symptoms of dehydration, which may include hypotension, weak pulses, headache, and weakness.
In terms of the labs, blood glucose levels will be over 600, and there will be no ketones in the urine or blood and no metabolic acidosis present like we saw with DKA.
Now, let's talk about the treatment of DKA and HHS.
First of all, we're going to want to identify and treat any underlying cause of these complications. So if the patient has an infection, we're going to want to treat that infection.
We're going to be administering IV fluids and insulin to the patient.
We're going to want to check their blood glucose levels hourly. And our goal is to bring those levels under 200.
If the patient has metabolic acidosis with DKA, we're going to administer bicarbonate.
We're also going to closely monitor the patient's potassium [K] levels. So when the patient first presents to the emergency room with DKA, their potassium levels are going to be very high.
And we're going to want to give them calcium gluconate to help protect the heart from dysrhythmia.
However, as we treat the patient with insulin, insulin helps to bring glucose from the bloodstream into the cells. But it also brings potassium from the bloodstream into the cells. So over the course of treatment, the patient may end up with hypokalemia. And if that is the case, then we're going to want to replace their potassium as needed.
The last thing I want to touch on in this video are some of the chronic complications of diabetes. There's a lot of them. And left untreated and not managed, diabetes can really ravage the body and cause so many problems. So as a nurse, you need to really provide education to your patient on these risks.
So some of the complications associated with diabetes include cardiovascular disease, which can lead to a myocardial infarction as well as a stroke.
Diabetic neuropathy, which can lead to neuropathic pain as well as foot injury and infection.
It can cause nephropathy, so kidney damage, as well as retinopathy. So damage to the eyes which can lead to blindness.
It can cause gastroparesis which can lead to impaired digestion, as well as tooth decay, gum disease, and sexual dysfunction. So there are so many reasons to really take diabetes seriously and manage it very closely to avoid these complications.
Okay. That is it for the endocrine system. So I know there's a lot of videos. There's so many important topics with the endocrine system. I appreciate you hanging in there with me. I hope you've learned a lot. Be sure to subscribe to our channel, like this video, and I will see you again on another video soon!
Comments will be approved before showing up.